Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Las Vegas, NV

September 4, 2003San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2003, 8:20 PM PDT for San Bernardino County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2003, 8:20 PM PDT (03:20 UTC)
Expired
Sep 4, 2003, 9:15 PM PDT
In force
55 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 161 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 050320
SVRVEF
CAC071-050415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
817 PM PDT THU SEP 4 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 915 PM PDT

* AT 817 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHEAST OF VIDAL JUNCTION...OR ABOUT
  5 MILES SOUTH OF LAKE HAVASU CITY...MOVING SOUTHWEST AT 15 MPH.   
  THIS STORM HAS A HISTORY OF PRODUCING STORM DAMAGING WINDS IN LAKE 
  HAVASU CITY. THE AIRPORT REPORTED A PEAK WIND GUST TO 62 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY
RAIN.

LAT...LON 3410 11460 3429 11415 3448 11442 3447 11466

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:42 PM PDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 4, 4:42 PM PDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
442 PM PDT THU SEP 4 2003

.SYNOPSIS...MOIST UNSTABLE AIR WILL REMAIN IN PLACE OVER THE AREA
THROUGH FRIDAY...SUPPORTING AFTERNOON AND EVENING THUNDERSTORMS. BY
SATURDAY A MUCH DRIER FLOW WILL DEVELOP IN ADVANCE OF A STRONG LOW
PRESSURE AREA APPROACHNG THE WEST COAST.

&&

.SHORT TERM...LOTS OF INTERESTING STORMS AROUND THE AREA THIS
AFTERNOON SO NOT MUCH TIME TO DRIVEL ON ABOUT THE SCIENCE STUFF. AS
DISCUSSED THIS MORNING...STRONG INSTABILITY SUPPORTED A FEW SEVERE
THUNDERSTORMS IN THE SOUTHERN ZONES. STRONGEST STORMS SO FAR HAVE
BEEN IN THE TWENTYNINE PALMS AREA. SEVERAL REPORTS OF GOLF-BALL
SIZED HAIL...WIND DAMAGE AND HEAVY RAIN CAME FROM THAT AREA. ALSO
GOT A FEW UNCONFIRMED REPORTS OF FUNNEL CLOUDS TO THE WEST OF THAT
LOCATION NEAR YUCCA VALLEY...PROBABLY LANDSPOUT TYPE. ONE HEAVY
RAINER SAT NEARLY STATIONARY OVER MOUNTAIN PASS FOR ABOUT AN HOUR.
RADAR INDICATED >5 INCHES OF RAIN AND CALTRANS REPORTED FLOODING
ALONG THE I-15 AS WELL AS NIPTON ROAD. SEVERAL ACCIDENTS HAVE
OCCURRED ASSOCIATED WITH THAT STORM AS WELL. IN THE LAS VEGAS
VALLEY...WE HAD A DECENT LVCZ SIGNATURE EARLIER AND AT LEAST THREE
DIFFERENT CELLS DISPLAYED RAPID GROWTH AS THEY MOVED OFF THE
MOUNTAINS AND INTERSECTED THE CONVERGENCE ZONE. THE BEST ONE
VISUALLY WAS OVER ON THE SOUTHWEST SIDE BETWEEN THE BLUE DIAMOND
RIDGE AND SPRING VALLEY. BUT THE SEVERE REPORTS HAVE COME FROM THE
SOUTH VALLEY AROUND SEVEN HILLS...GREEN VALLEY AND OLD HENDERSON.
SPOTTERS IN THOSE AREAS REPORTED 1 DIAMETER HAIL...VERY HEAVY
RAIN...AND WINDS IN THE 40-50 MPH RANGE.

DIVERGENCE ASSOCIATED WITH JETSTREAK MOVING INTO CENTRAL CALIFORNIA
SHOULD SHIFT EAST OF OUR AREA OVERNIGHT. MID-LEVEL TROUGH AXIS IS
ALSO FORECAST TO BE DOWNSTREAM BY MORNING. INERTIAL INSTABILITY
ALONG THE ANTICYCLONIC SHEAR SIDE OF THE JET COULD KEEP A FEW STORMS
GOING INTO THE NIGHT BUT BELIEVE SUPPORT FOR MOST OF THE DEEP
CONVECTION WILL DIMINISH RAPIDLY BETWEEN 9PM AND MIDNIGHT.

COULD SEE ONE MORE DAY OF CONVETION TOMORROW...THEN THINGS SHOULD
BEGIN TO DRY OUT AS WESTERLIES INCREASE AHEAD OF DEVELOPING PAC NW
TROUGH. THIS TROUGH APPEARS TO BE PLENTY STRONG ENOUGH TO SCOUR OUT
THE SUBTROPICAL MOISTURE AND WILL LIKELY REPRESENT THE END OF THE
MONSOON SEASON...AT LEAST FOR SOUTHERN NEVADA.

&&

.LONG TERM...MODELS STILL IN GOOD AGREEMENT FOR THE EXTENDED PERIOD.
BIGGEST CONCERN WILL BE THE INCREASING WINDS...AND THE POTENTIAL FOR
A DETRIMENTAL IMPACT ON WILDFIRES. THE GOOD NEWS IS THE ENTIRE AREA
WILL EXPERIENCE NOTICEABLE COOLING. YAY

.LAS...NONE.
&&

RUNK
Hazardous weather outlook, Sep 4, 5:17 AM PDT, 15 hours 3 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-050015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
517 AM PDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A MOIST AND
UNSTABLE AIR MASS WILL REMAIN IN PLACE. THIS WILL BRING SCATTERED
THUNDERSTORMS...ESPECIALLY IN THE AFTERNOON. SOME OF THESE STORMS
WILL PRODUCE BRIEF PERIODS OF HEAVY RAIN.

DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 4, 7:27 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0727 PM PDT THU SEP 04 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    JOSHUA TREE               CA   1.75 IN HAIL
09/04/03   SAN BERNARDINO

0217 PM    50 ENE BAKER              NV   FLASH FLOOD
09/04/03   CLARK                          HEAVY RAIN OVER MOUNTAIN
                                          PASS ON INTERSTATE 15
                                          CAUSED FLASH FLOODING IN
                                          AND AROUND THAT ARRA.
                                          NIPTON ROAD JUST SOUTH OF
                                          INTERSTATE 15 WAS SHUT DOWN
                                          DUE TO FLOODING.

0230 PM    TWENTYNINE PALMS          CA   1.75 IN HAIL
09/04/03   SAN BERNARDINO

0230 PM    TWENTYNINE PALMS          CA   FLASH FLOOD
09/04/03   SAN BERNARDINO                 HEAVY RAINS BETWEEN JOSHUA
                                          TREE AND TWENTYNINE PALMS
                                          CAUSED FLASH FLOODING ALONG
                                          HIGHWAY 62. THE HIGHWAY WAS
                                          SHUT DOWN FOR SEVERAL
                                          HOURS. FLASH FLOODING WAS
                                          ALSO OBSERVED IN AND AROUND
                                          TWENTYNINE PALMS.

0317 PM    HENDERSON                 NV   1.00 IN HAIL
09/04/03   CLARK

ASG
Local storm report, Sep 4, 7:30 PM PDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0730 PM PDT THU SEP 04 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    JOSHUA TREE               CA   1.75 IN HAIL
09/04/03   SAN BERNARDINO

0217 PM    50 ENE BAKER              NV   FLASH FLOOD
09/04/03   SAN BERNARDINO                 HEAVY RAIN OVER MOUNTAIN
                                          PASS ON INTERSTATE 15
                                          CAUSED FLASH FLOODING
                                          IN AND AROUND THAT
                                          AREA. NIPTON ROAD JUST
                                          SOUTH OF INTERSTATE 15 WAS
                                          SHUT DOWN DUE TO FLOODING.

0230 PM    TWENTYNINE PALMS          CA   1.75 IN HAIL
09/04/03   SAN BERNARDINO

0230 PM    TWENTYNINE PALMS          CA   FLASH FLOOD
09/04/03   SAN BERNARDINO                 HEAVY RAINS BETWEEN JOSHUA
                                          TREE AND TWENTYNINE PALMS
                                          CAUSED FLASH FLOODING ALONG
                                          HIGHWAY 62. THE HIGHWAY WAS
                                          SHUT DOWN FOR SEVERAL
                                          HOURS. FLASH FLOODING WAS
                                          ALSO OBSERVED IN AND AROUND
                                          TWENTYNINE PALMS.

0317 PM    HENDERSON                 NV   1.00 IN HAIL
09/04/03   CLARK

ASG

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.